Month 139 – Eligard Side Effects

It’s been almost six weeks since my very first Eligard injection on 3 May 2022, and it appears that some of the side effects are kicking in. There are also some other things that I’m experiencing that I’m questioning. But first, a little detour…

I just returned from a monster 16-day, 5,357 mile / 8,621 km road trip from San Diego to Chicago and back. Each Memorial Day weekend, my sister and her family gather at a small lakeside resort in southern Illinois, along with a few mutual friends and their families. As I hadn’t seen some of my family members in four or five years, I decided it was time to return.

Not knowing what the side effects from the upcoming radiation and hormone therapy will be, I decided to have one last giant road trip fling for what may be the next year or so. If it works out that I can travel again this autumn, great. But I just didn’t want to leave things to chance.

[The photo above is Trout Lake in the San Juan Mountains of Colorado.]

Now back to Eligard side effects…

Fatigue is the most prominent side effect. I’m constantly tired to varying degrees, and there are times where I just push through it and there are times where I simply give in and take a nap. Thankfully, these really didn’t start kicking in until the tail end of my road trip on my return to San Diego.

I’ve also noticed a slight increase in the number of trips I make to the toilet in the night. The last six to nine months, things had settled down to where I could sleep through the night or make one trip. Now, though, I’m in the one to three trips per night range, with one night being four trips. That certainly doesn’t help with the fatigue.

On the positive side, hot flashes have not kicked in yet. That’s great because things are beginning to heat up for the summer here in San Diego and the last thing I need are hot flashes when it’s 90°+ F / 32°+ C outside.

There are two other things that I wasn’t sure if they’re related to the Eligard or not.

First, I’ve had a dull ache in my groin and testicles and, second, I’ve had this general, low-grade musculoskeletal ache in the right side of my torso. Both seemed to kick in on my return to San Diego.

I emailed these symptoms to my urologist, asking if they could be caused by the Eligard, and she didn’t seem to think so. She ordered an ultrasound of my testicles to see what may be happening there (scheduled for Tuesday), and referred me to my primary care physician about the ache in the torso. She didn’t see any reason why either should delay the salvage radiation therapy (mapping scheduled for Thursday).

My biggest concern about the mapping on Thursday is the timing of filling my bladder and being able to hold it during the process. Often, when my bladder is really full, there’s a strong sense of urgency to empty it, and there’s little time for error.

That’s about it for now. More to come after the mapping and, as soon as I figure out why Adobe Lightroom (photo editing software) is acting up on my computer, I’ll get my travel blog updated with my trip’s photos.

Be well!

9 thoughts on “Month 139 – Eligard Side Effects

  1. Patrick McGough

    Good luck with everything! I went thru a year’s worth of Lupron and 38 sessions of salvage radiation – with practically no side effects, nary a hot flash, minor fatigue. This was more than 5 years ago, after a successful da Vinci rp left me with more PSA than we were comfortable with. But here is my big question for you (and your RO) concerning radiation. I really liked my RO and he came highly recommended. But in all of my preliminary discussions with him, he never raised the topic of my bladder being full, or not, during each radiation session. And during the 4 week run, I met with him once a week, to absorb his praise for how well things were going. About mid way thru, a technician during the zap session made a comment about being quick since he figured my bladder was full. I was like: “Uh, no. Why?” Of course I related the comments to the RO the next time I saw him and was a little irked by what the technician had said. He went on to kind of assertively explain that the bladder only needs to be full if the prostate is still in place. No prostate – no need for a full bladder. So I’m curious to hear of another expert’s opinion. This guy was very confident in his abilities, and had been at it awhile. I completely avoided any rectal or bladder problems and have shown no PSA ever since. In fact, my urologist is comfortable with the “C” word (not ‘cancer’), but I’m not convinced. But, my urologist and I both suspect that my lingering incontinence is largely due to the radiation. I later asked the RO about that and he strongly disagreed. It is what it is. (To clarify – I’ve been incontinent since day one after the catheter came out post surgery, but greatly helped by kegels etc. It’s not terrible, but I wear depends continually, and its better over time. Radiation started more than six months after surgery. so it didn’t start the problem.) Anyway – I’ve enjoyed reading about your journey and will be curious to hear how it all goes. Wishing you all the best!

    Like

    1. Thanks for sharing your experience, Patrick. It really is interesting how each doctor approaches the same treatment. My RO was clear to have a full bladder and an empty bowel. Glad to hear that your treatment didn’t leave you with any adverse or unmanageable side effects.

      Like

  2. Allan Odden

    My comment was prematurely sent

    Dan’s issues with having a full but not too full bladder are real and a real challenge. And as he gets into his daily radiation treatments he will need not only a full bladder but also an empty colon! So the issues magnify. I have chronicled my experiences going through radiation in Prostate Cancer Adventures available at Amazon. It has comments from two former Secretaries I’d Health and Human Services.

    Like

  3. Steve

    Thanks for your journal. It’s cool to read other’s thoughts. I’m in 48 mqnths have been on Lupron for a couple of years ((after removal and radiation) and also for about 9 months Enzalutamide. A few months ago side effects were kicking my ass so now it’s Apipalutimide and prednisone. Of course this is daily. My point is the side effects are as you said fatigue, hot flashes, sometimes a bit of a boggled mind and vision at times. Sounds bad but doable and still cram in fun. Bike rides , walks etc. a bit of breast enlargement (not horrible) as you know it’s the treatment that wails on you. Not so much the disease. I’m 75 , but have no intension of rolling over on this, keep on trucking … thanks for this venue
    S

    Like

  4. Gary McDonnell

    I just finished Day 3 of my SRT. At BC Cancer, they are very clear that for SRT, I needed a full bladder and an empty bowel. The reasoning being that the radiation targeting is very specific and they want the bladder and bowel to be in the same position for every visit as that will impact the targeting. As I have mentioned to you in earlier posts I have had to deal with incontinence issues from day 1 and although things have improved I am resigned to the fact that I will be using a diaper and a single pad for the rest of my life and this is something I can live with as it doesn’t significantly impact my quality of life. In contrast, I found the idea of installing an artificial sphincter to be totally distasteful. My RO indicated that my incontinence will worsen for 2-3 weeks after completion of the SRT but should recover to what it was before SRT, but that it will probably not improve. My biggest concern is what impact the SRT will have on my bowel movements. Time will tell. As to the side effects from the Zoladex; there has been nothing of significance although I do feel that my legs are tired; so I am trying to keep as active as possible. Good luck on your journey as you move forward
    Gary

    Like

  5. Peter Skinner

    I’ve resorted to penile clamps for the very brief periods when due to having RT or any of the scans i simply cannot “hang on” since my RP in 2010.
    Is there wholesale objections on some ground to the use of the penile clamp, I’ve found them comfortable and 100% effective. Thank you.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.